# SDR CA190218008

- Difficulty date: February 14, 2019
- Submitted: August 13, 2020
- Operation: General aviation
- Make and model: Cessna 172S
- Aircraft time: 8,431 hours
- Engine: Lyc IO360L2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Part number: 4371
- Condition: Malfunctioned
- Location: Engine
- Part time: 970 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

(CAN) ALL GROUND CHECKS WERE GOOD BUT IN FLIGHT THERE WAS AN INTERMITTENT RPM LOSS OF ABOUT 50RPM WITH ASSOCIATED ROUGH RUNNING. FAULT WOULD NOT REPRODUCE ON GROUND SO AIRCRAFT WAS TEST FLOWN AND FAULT REPRODUCED BUT SEEMED TO CLEAR WHEN ELECTRIC FUEL PUMP WAS SWITCHED ON. PUMP WAS REPLACED AND FURTHER TEST FLIGHT WAS SATISFACTORY HOWEVER ON THE NEXT FLIGHT ABOUT 15 MINS INTO FLIGHT AN INTERMITTENT 50 RPM LOSS WAS NOTED, THIS PROGRESSIVELY GOT WORSE AND AN INTERMITTENT 500 RPM POWER LOSS NOTED. AN EMERGENCY WAS CALLED AND THE AIRCRAFT RETURNED TO THE AIRPORT AND LANDED SAFELY WITH A CONSISTENT POWER LOSS OF 500 RPM. INITIAL GROUND RUNS WOULD NOT REPRODUCE THE PROBLEM, MULTIPLE MAG DROP CHECKS CARRIED OUT AND ON ABOUT THE 10TH CHECK THE R/H MAGNETO DIED BUT THEN KICKED BACK IN AND RAN NORMALLY FOR FURTHER CHECKS BUT THEN DIED AGAIN. MAGNETO WAS REPLACED AND NO FAULTS WERE FOUND ON LONG GROUND RUNS AND A TEST FLIGHT. AIRCRAFT HAS FLOWN A FURTHER 15HRS WITH NO PROBLEMS SO FAULT WAS CONFIRMED AS AN INTERMITTENTLY FAILING R/H MAGNETO.  THE MAGNETO IS SUBJECT TO 2000HR OVERHAULS AND 500HR INTERNAL INSPECTIONS. THE MAGNETO HAD 970HRS FROM NEW AND WAS DUE A 500HR INSPECTION IN 22HRS. (TC# 20190218008)
